WASHINGTON D.C. — The U.S. Food and Drug Administration is warning parents about homeopathic teething tablets and gels.
Experts say these tablets and gels may pose a risk to infants and children. They could cause seizures and breathing issues. The FDA recommends consumers stop using these products and dispose of any in their possession.
Homeopathic teething tablets and gels are distributed by stores that include CVS and Hyland’s. They’re also sold online.
Parents should seek medical care immediately if their children experience seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating or agitation after using homeopathic teething tablets or gels.
“Teething can be managed without prescription or over-the-counter remedies,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research. “We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”
Since 2010 the FDA has been analyzing adverse events that may be caused by the teething tablets and gels. This followed a safety alert about the tablets. The FDA is still investigating. The agency will continue to communicate with the public as more information is made available.
Homeopathic teething tablets and gels have not been evaluated or approved by the FDA for safety or efficacy. The FDA says it is also not aware of any proven health benefit of the products, which are labeled to relieve teething symptoms in children.
For more information, visit the FDA’s site.